COMMENTARY

Adverse Events Caused by a Drug Warning?

Robert L. Findling, MD

Disclosures

July 31, 2014

This feature requires the newest version of Flash. You can download it here.

Hello. I'm Dr. Robert Findling, Director of the Division of Child and Adolescent Psychiatry at Johns Hopkins University and a vice president at the Kennedy Krieger Institute in Baltimore. The US Food and Drug Administration (FDA) issued a warning in 2004 that treatment with antidepressants could lead to an increased risk for suicidality in young people. Today I will talk about a new study that examined the impact of this FDA warning. This article was published in BMJ, and the first author is Christine Lu.[1]

Suicide in teens is not only tragic but is a leading cause of death in youngsters. A major risk factor for suicide is depression, so safe and effective treatments for depression are needed. Among high school students, 8% say that they have attempted suicide, and 30% of those youngsters have made a suicide attempt that required medical attention. Suicidality in teenagers is all too common. Moreover, it is associated with a reasonably high rate of morbidity and a real risk for mortality. For that reason, it's important to consider events that could alter the rates of suicidality. The impact of the FDA warnings has already been examined. This paper asks more and different questions.

Previous work has found that the FDA warnings led to a reduction in the rates at which antidepressants were prescribed to young people. Moreover, although the warnings stated that there was a need for careful monitoring during antidepressant pharmacotherapy, particularly in the beginning, no increase in monitoring of patients appears to have occurred. Perhaps most worrisome is that the rates at which other forms of interventions were provided didn't seem to increase, suggesting that depressed patients were untreated at higher rates than they were previously.

The purpose of the current study was to examine 3 key variables during the second year after the FDA warnings were issued:

Rate of antidepressant prescriptions;

Rate of psychotropic drug poisonings (which can serve as an indicator of suicide attempt rate); and

Rate of completed suicides.

Although this study examined young adults and adults age 30 years and older, I am going to focus on the data that pertain to patients aged 10-17 years. These data come from 11 healthcare plans with more than a million adolescents in the dataset, which is a pretty sizeable number.

What did the study find? First, there was a 31% reduction in the rate of antidepressant prescriptions. Second, there was an increase of 21% in the rate of psychotropic drug poisonings in adolescents. Finally, the study did not find an increased rate of completed suicides. An accompanying editorial[2] commented that the net effect was that the FDA warning led to more harm.

The data from this study suggest that adverse events not only can occur from medicines but also as a result of warnings. This leads to the unanswered question: How do we communicate treatment-related outcomes and treatment-related concerns effectively and openly to ensure improved patient outcomes without unwanted consequences? I'm Dr. Robert Findling. Thank you for watching.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....